Background: The multikinase inhibitor sunitinib has enhanced the treatment of renal cell carcinoma and gastrointestinal stromal tumor through an improved clinical response with decreased systemic toxicities. However, sunitinib is frequently associated with dermatological adverse reactions. The physical and psychosocial impact of frequent dermatological toxicities can affect consistent antineoplastic therapy and quality of life.
Patients and methods: Dermatological adverse reaction information was compiled from Pfizer Medical Information and from abstracts from the 2007 American Society of Clinical Oncology annual meeting, Prostate Cancer Symposium, and Gastrointestinal Cancers Symposium. Published clinical trials of sunitinib in MEDLINE, Cochrane Library, Cochrane Controlled Trials Register, and EMBASE Drugs and Pharmacology databases were also included. Information was accessed on or before June 30, 2007.
Results: In the pooled analysis, all-grade hand-foot skin reaction occurred in 19% of patients (5% grades 3-4), skin discoloration in 28% (0% grades 3-4), dry skin in 16% (1% grades 3-4), skin rash in 13% (1% grades 3-4), dermatitis in 8% (2% grades 3-4), hair color changes in 10% (0% grades 3-4), alopecia in 6% (0% grades 3-4), and phototoxicity in <0.1%.
Conclusions: Dermatological reactions associated with sunitinib occur frequently. Evidence-based treatment recommendations are needed in order to maximize quality of life and optimize clinical outcome.